Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 6, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 12, 2020, 4:14 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 4:14 PM CDT (21:14 UTC)
- Expired
- Apr 12, 2020, 4:40 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Pike County, MS, Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 4:30 PM CDT | TORNADO | 7 Nw Salem, MS | EMERGENCY MANAGER REPORTED QUITE A FEW HOMES DAMAMGED IN NORTHERN WALTHALL COUNTY NORTH OF HWY 44. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:24 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
559
WFUS54 KLIX 122114
TORLIX
MSC113-147-122200-
/O.NEW.KLIX.TO.W.0006.200412T2114Z-200412T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
414 PM CDT Sun Apr 12 2020
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northwestern Walthall County in southern Mississippi...
Northeastern Pike County in southern Mississippi...
* Until 500 PM CDT.
* At 414 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mccomb, moving northeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Salem around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3135 9009 3133 9008 3133 9004 3120 9003
3114 9039 3126 9046 3135 9032
TIME...MOT...LOC 2114Z 244DEG 44KT 3123 9038
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
KLG3 follow-up statements
143
WWUS54 KLIX 122124
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
424 PM CDT Sun Apr 12 2020
MSC113-147-122200-
/O.CON.KLIX.TO.W.0006.000000T0000Z-200412T2200Z/
Walthall MS-Pike MS-
424 PM CDT Sun Apr 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN WALTHALL AND NORTHEASTERN PIKE COUNTIES...
At 424 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jayess, or 13 miles east of Mccomb, moving northeast
at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Walthall and northeastern Pike Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3135 9009 3133 9008 3133 9004 3126 9003
3121 9028 3131 9036 3135 9029
TIME...MOT...LOC 2124Z 244DEG 44KT 3129 9024
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
KLG682
WWUS54 KLIX 122132
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
432 PM CDT Sun Apr 12 2020
MSC113-122141-
/O.CAN.KLIX.TO.W.0006.000000T0000Z-200412T2200Z/
Pike MS-
432 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR NORTHEASTERN PIKE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.
LAT...LON 3135 9009 3133 9008 3133 9004 3130 9004
3122 9026 3135 9026
TIME...MOT...LOC 2131Z 244DEG 44KT 3133 9014
$$
MSC147-122200-
/O.CON.KLIX.TO.W.0006.000000T0000Z-200412T2200Z/
Walthall MS-
432 PM CDT Sun Apr 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN WALTHALL COUNTY...
At 431 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jayess, or 12 miles northwest of Kokomo, moving
northeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Walthall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3135 9009 3133 9008 3133 9004 3130 9004
3122 9026 3135 9026
TIME...MOT...LOC 2131Z 244DEG 44KT 3133 9014
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
KLG538
WWUS54 KLIX 122140
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
440 PM CDT Sun Apr 12 2020
MSC147-122149-
/O.CAN.KLIX.TO.W.0006.000000T0000Z-200412T2200Z/
Walthall MS-
440 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR NORTHWESTERN WALTHALL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
This is an ALL CLEAR for Walthall County.
A Tornado Watch remains in effect until 800 PM CDT for southern
Mississippi.
LAT...LON 3135 9009 3133 9008 3133 9004 3130 9004
3122 9026 3135 9026
TIME...MOT...LOC 2137Z 244DEG 44KT 3137 9004
$$
KLGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 4:04 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 12, 4:04 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 PM CDT Sun Apr 12 2020
.SYNOPSIS...
Surface low over northwest Arkansas at 3 PM CDT, with a cold front
to near Houston. Upper trough over southern Oklahoma, per water
vapor loops. LIX 18z sounding continued to show a cap at 850 mb,
which is inhibiting storms from moving much further eastward than
a McComb to Baton Rouge line at this time. We will be launching a
special sounding shortly to reassess lower levels of the
atmosphere over the eastern half of the area. Tornado Watch 107
continues until 8 PM for northern half of the CWA.
&&
.SHORT TERM...
Short range models show highest threat of severe weather likely to
be north of our CWA, but still enough potential here to not change
the message at this time. All precipitation should be clear of our
area by 07-08z. Will continue Wind Advisory and Coastal Flood
Advisory as currently configured. Water levels 1 to 1.5 feet above
normal. Once wind direction shifts, water levels should start
diminishing. Dry Monday through Tuesday afternoon. As front
becomes parallel to upper flow, could have a period of showers
and/or storms move over the coastal waters and possibly coastal
areas Tuesday night.
Will go with blended temperatures for the short range as not a
major discrepancy for most of the area.
&&
.LONG TERM...
Timing differences exist for the next system next weekend, will
continue using blended solutions until a preferred solution
becomes apparent.
&&
.AVIATION...
Outside of convection, MVFR to VFR ceilings common. Convection
will lower to IFR conditions. Southerly wind gusts 30+ knots
likely producing significant crosswind issues on E-W runway
configurations. LLWS also likely until cold frontal passage. Should
see improvement to VFR behind front.
&&
.MARINE...
No change to current headlines, Small Craft Advisories verifying
well, with a few of the elevated oil platforms seeing an
occasional gust to gale force. Winds should relax behind frontal
passage as pressure gradient eases and cold advection remains to
the north. Winds will increase to the 15-20 knot range again
around Tuesday night as wave moves along the front over the Gulf
of Mexico with these trends continuing into Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 60 75 52 77 / 30 0 0 10
BTR 58 74 52 78 / 20 0 0 20
ASD 62 81 55 81 / 60 0 0 20
MSY 64 80 61 80 / 50 0 0 20
GPT 65 81 57 78 / 50 0 0 20
PQL 63 84 55 82 / 70 0 0 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 10 PM CDT this evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 7 PM CDT this evening for LAZ040-
050-058-060>062-064-066>070-072.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ530-534-
550-552-570-572.
Small Craft Advisory until 4 AM CDT Monday for GMZ532-536-538-
555-557-575-577.
MS...Wind Advisory until 10 PM CDT this evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 PM CDT this evening for
MSZ080>082.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ534-550-
552-570-572.
Small Craft Advisory until 4 AM CDT Monday for GMZ536-538-555-
557-575-577.
&&In the hours before
Special weather statement, Apr 12, 1:45 PM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service New Orleans LA 145 PM CDT Sun Apr 12 2020 LAZ034>036-046>048-121930- Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-West Feliciana- 145 PM CDT Sun Apr 12 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA... WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...CENTRAL EAST FELICIANA...NORTH CENTRAL IBERVILLE AND NORTHWESTERN EAST BATON ROUGE PARISHES... At 142 PM CDT, a strong thunderstorm was located near Grosse Tete, or 11 miles west of Port Allen, moving northeast at 75 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Baton Rouge, Zachary, Baker, Port Allen, Jackson, Slaughter, Rosedale, Grosse Tete, Wilson, Norwood, Merrydale, Erwinville, Brownfields, Greenwell Spring and Baton Rouge Airport. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3100 9106 3052 9098 3035 9144 3052 9151 TIME...MOT...LOC 1842Z 226DEG 67KT 3045 9140
Special weather statement, Apr 12, 2:20 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT Sun Apr 12 2020
LAZ036-037-048-071-MSZ069-070-122015-
St. Helena-Northern Tangipahoa-East Feliciana-East Baton
Rouge-Pike-Amite-
220 PM CDT Sun Apr 12 2020
...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...EASTERN EAST
FELICIANA...NORTHWESTERN TANGIPAHOA AND NORTHEASTERN EAST BATON ROUGE
PARISHES...PIKE AND SOUTHEASTERN AMITE COUNTIES...
At 220 PM CDT, a strong thunderstorm was located near Darlington, or
7 miles east of Clinton, moving northeast at 60 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mccomb, Clinton, Greensburg, Magnolia, Kentwood, Summit, Roseland,
Osyka, Darlington, Gillsberg, Pride, Felps, Easleyville, Tangipahoa
and Mccomb Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3079 9040 3065 9089 3065 9092 3064 9092
3059 9108 3090 9101 3135 9051 3135 9028
TIME...MOT...LOC 1920Z 227DEG 53KT 3087 9089Special weather statement, Apr 12, 2:30 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CDT Sun Apr 12 2020
LAZ046>049-122015-
Iberville-Ascension-West Baton Rouge-East Baton Rouge-
230 PM CDT Sun Apr 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...CENTRAL IBERVILLE AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES...
At 229 PM CDT, a strong thunderstorm was located 8 miles southeast of
Catahoula, moving northeast at 75 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, Addis, Village
St. George, Bayou Sorrel, Gardere and Old Jefferson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3039 9154 3037 9093 3036 9092 3010 9142
3011 9147 3019 9147 3020 9149 3023 9148
3024 9157 3026 9159 3027 9159 3029 9160
TIME...MOT...LOC 1929Z 223DEG 64KT 3015 9159Special weather statement, Apr 12, 2:52 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
252 PM CDT Sun Apr 12 2020
LAZ036-037-MSZ069-070-122030-
St. Helena-East Feliciana-Pike-Amite-
252 PM CDT Sun Apr 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. HELENA AND
NORTHEASTERN EAST FELICIANA PARISHES...NORTHWESTERN PIKE AND AMITE
COUNTIES...
At 251 PM CDT, a strong thunderstorm was located near Felps, or 7
miles northeast of Clinton, moving northeast at 80 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Mccomb, Clinton, Liberty, Summit, Centreville, Gloster, Smithdale,
Felps and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3135 9039 3086 9095 3087 9107 3133 9105
3135 9102 3133 9099 3135 9098
TIME...MOT...LOC 1951Z 224DEG 71KT 3096 9096Local storm report, Apr 12, 3:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 10 N SALEM 31.37N 90.12W
04/12/2020 LAWRENCE MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 2 HOUSES DESTROYED IN NORTHERN
WALTHALL COUNTY.
&&
MEGANWILLocal storm report, Apr 12, 4:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 4 N SALEM 31.29N 90.12W
04/12/2020 WALTHALL MS UNKNOWN
TDS BEGAN IN NORTHERN WALTHALL COUNTY AT 2040Z.
&&
MEGANWILThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:20 PM CDT | Special Weather Statement | LIX | Pike | 55 min |
| Apr 12, 2:52 PM CDT | Special Weather Statement | LIX | Amite | 38 min |
| Apr 12, 3:14 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 23 min |
| Apr 12, 3:23 PM CDT | Tornado Warning | LIX | Pike | 14 min |
| Apr 12, 3:28 PM CDT | Tornado Warning | LIX | Walthall | 32 min |
| Apr 12, 3:43 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 44 min |
| Apr 12, 3:48 PM CDT | Tornado Warning | LIX | Amite, Pike, Walthall | 27 min |
| Apr 12, 5:37 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 68 min |
| Apr 12, 6:35 PM CDT | Special Weather Statement | LIX | Pike | 55 min |
| Apr 12, 6:39 PM CDT | Special Weather Statement | LIX | Pearl River | 36 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.